Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Swelling and severe pain in feet. Taking medicine for diabetes. Surgery needed?

Answered by
Dr.
Dr. Madhuri Patil

Diabetologist

Practicing since :1999

Answered : 362 Questions

default
Posted on Wed, 9 Jan 2013 in Diabetes
Question: I was not knowing for how long I was suffering from diabetics but when I came to know about it , it was 350 for fasting . Now after one year when I am 40 yrs old, I am feeling severe pain in my feet , thigh and groin area, making my life hell . I am always feeling restless and not getting respite even though I have controlled my sugar level to the extend of 130 (fasting). When visited local doctor , I got that the pain and inflammation in feet and groin area is due to neuropathy and my nerves are damaged due to excessive glucose in blood. I have taken medicine like pragabalin and other injection courses of Vitamin B6, B12 ( Renerve and others ) but got relief only for hours or two after medication. My queries are :(1) Are nerve damaged can be regenerated; if yes than how long it may take and what precaution and medication have to go through. (2) If the damage is severe than is it curable and is any type of surgery is required.
Kindly enlighten me about it and make my life painless.
doctor
Answered by Dr. Madhuri Patil 1 hour later
Hi XXXXXXX

Thank you for the query.

1. The nerve damage due to diabetic neuropathy when diabetes is diagnosed newly can be controlled fully. Cure happens if you control the sugars perfectly for years from now on as your diabetes is newly diagnosed. So keep hopes. You must continue taking tablet pregabalin or gabapentin everyday as those are safe medications.
So the only precaution is keep sugars under perfect control and eat balanced food for optimum minerals and vitamins in the body.
In your case, because diabetes is newly diagnosed, I can say taking 95 % chance that you do not have nerve damage yet but something called hyperglycemic irritation of your nerves. If sugars continue to remain high, it turns into damage further. But at this stage your months to years' efforts will stop the neuronal irritation for sure.
2. If the symptoms remain unchanged in spite of sugar control, taking pregabalin or gabapentin then you must see a neurologist for ruling out reasons other than diabetic neuropathy and Vit deficiency neuropathy. Then your course of investigations and treatment may differ as per the Neurologist's advice.
Otherwise, if your symptoms reduce as I explained in first answer then they are due to new onset high sugars only and will disappear after a few months' time.
I hope you got your answer. Please get back to me for any further query. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Madhuri Patil 19 hours later
I have been taking pragabalin for more than 6 months and also keeping my sugar level controlled, but then also I am under severe pain for my feets, thighs and groin areas.
Also , I don't know for how long I was having diabetes , so it may be newly diagonised but not early diagonised . What are the other reasons for nearopathy.
I have been taking Pregeb-M 75 , can I go for Pregeb-M 150 for more
relief without any adverse effect. let me know what are the side effects of
taking pregabalin for longer duration. Also guide me about the best neurologist in Orissa.

Regards
doctor
Answered by Dr. Madhuri Patil 4 hours later
XXXXXXX

Then seeing neurologist is the only way for you as it's been more than 6 months. I agree for the delayed diagnosis of your diabetes, but still we call it newly diagnosed diabetes.
The other reason for you to see a Neurologist might be because even your groin area is involved which shows a bunch of nerves coming out of your spine are getting irritated. This is uncommon in diabetic neuropathy.
Taking pregabalin for long time as such does not have serious side effects and doses can be increased by the patient himself/ herself upto 600 mg/ day. Some people get giddiness or swelling in lower limbs and rarely low sodium level in the body. This is certainly not happening in you. So keep taking that tablet for three times a day till you see a Neurologist.
Other than diabetes the reasons of such neuropathy can be vitamin B 12, B 6 deficiency, Neurtitis (inflammation of the nerves), Neuronal trapping in between your two vertebrae- in this case you also may have numbness in that area, Any small neuronal bulging etc. Your clinical examination by the Neurologist and probably one MRI of the lumber vertebrae will give clear idea on the reason in your case.
In Orissa, I am sorry that I do not have any direct contact with any of the Neurologists. But you can check with good teaching institutes (hospital attached with medical college) where generally very good Neurologists are available.
Any further query, Please get back. Take care and all the best.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Recently diagnosed diabetes

doctor1 MD

I have an umbilical hernia and it's been fixed once. Lately I have stomach cramps , and alternate between diarrhea and regular but with brown water as well. I feel queazy and often have cramps before I go. I am no longer hungry much and food isn't...

doctor1 MD

Male 49. Had Undiagnosed Hashimoto's for 10 years.   Now taking 100mcg T4 day.  Also recently diagnosed Diabetes melitus, 2grammes metformin daily. BMI=20, now exercise several hours a week. Problem is have terrible fatigue 20mins after eating...

doctor1 MD

I ve been on metformin for 2 1/2 weeks and my BS are starting to read closer to normal.My question how long befor i see improvements in my eyesight which has continued to get worse? age 53 height 6 0 recently diagnosed diabetes 2. Past history of high blood pressure(currently under treatment)

doctor1 MD

Hi doctor, today I went to hospital to check my blood suger and surprised for me > my suger found 128 bfore eating food and 290 after eating food and docor gave me tablets dimet 500 and he told me to take three times after having food and make sports walking 30 min aday with eating healthy food and come to see again after two weeks , for information this first time i got suger >>> is that the correct medcine

doctor1 MD

I just got my lab results , please review and advise?

doctor1 MD

Hello, my boyfriend keeps experinencing stomach pain....he says it feels like hes been kicked in the balls....it can hurt alot for hrs then as quick as it came it goes off again? It seems like he can b moving or sitting and it just comes on. He is 52.....and he was diagnosed 3 months ago with diabeties type 2. He also has high blood pressure . it takes him forever to pee,and he has to sit to urinate,as he says it feels like he may poo when he does. Medications he takes daily are: Morning} Verapamill,, Lisinopril , Asprin, Ranetadin,, Frusomide, Spironolactone , Cardozin xl Evening} verapermil, Simvastatin, Ranetadine, Thank u for ur time and advice.